What is Canada Yew Poisoning?
This is an evergreen shrub with red berries that can grow up to about eight feet tall. The Canada yew stays green year-round and can be found all over the world, but mostly in swampy areas in eastern and central United States. This shrub is usually just referred to as a yew or an American yew and there are several other varieties such as the English yew and Japanese yew. Your horse will likely show signs of drooling, breathing difficulty, and weak heartbeat although, in many cases of horse poisoning, you may not notice anything until finding your horse dead in a field after eating Canada yew.
Canada yew poisoning in horses is caused by the consumption of any plant in the Taxus genus. The Canada yew contains several poisonous substances including taxines A and B, which disrupt the heart function by inhibiting the calcium and sodium exchange processes. This depresses the electrical process which results in an abnormal heart rhythm and possible heart failure leading to death. It only takes 0.5% of your horse’s body weight to affect your horse and can be fatal at 0.7% of body weight. In other words, half of a pound of the Canada yew can be fatal to an average sized horse. The whole plant is poisonous but the leaves (needles) and seeds are the most toxic part of the yew.
Book First Walk Free!
Symptoms of Canada Yew Poisoning in Horses
The symptoms of Canada yew poisoning are mostly heart related, but it is also a gastrointestinal irritant and you may also see muscle tremors and nervousness. Often, horses and cattle are found dead next to Canada yew clippings or bushes because sudden death is common within an hour or two and symptoms will not be noticed at all. However, the most common signs of Canada yew poisoning include:
- Excessive drooling
- Dilated pupils
- Slow and weak heart rate
- Low blood pressure
- Breathing difficulty
- Muscle tremors
The Canada Yew (Taxus Canadensis) is part of the Taxaceae family. It is also known by several other names, some of which include:
- Taxus baccata
- Taxus procumbens
- Taxus minor
- Poison hemlock
- American yew
- Japanese yew
Causes of Canada Yew Poisoning in Horses
- Taxines A and B are toxic alkaloids that cause slowed heart functioning
- Ephedrine can create irregular heartbeat and palpitations
- Taxiphyllin is a cyanogenic glycoside similar to cyanide that causes low blood pressure and convulsions
- Volatile oils trigger diarrhea and colic in horses
Diagnosis of Canada Yew Poisoning in Horses
If you suspect your horse may have been eating Canada yew, or if he is showing signs of Canada yew poisoning, call your veterinarian immediately to see what you should do. Some veterinarians suggest that you start treatment by performing a gastric lavage if you have the ability or a giving a charcoal slurry if you have activated charcoal on hand. However, the veterinarian will likely tell you to bring your horse into the office or to a veterinary emergency clinic right away. Many equine veterinary professionals will come to you if needed but this will depend on the extent of the problem and your ability to move your horse. Determining the cause of illness in your horse is usually done by ruling out other conditions, but if you can supply a section of the plant your horse was eating, it can help a great deal.
The veterinarian will be relying on your observations of symptoms and medical history such as previous injuries or illnesses, immunizations, and medications you have given your horse recently. A comprehensive physical examination will be performed by the veterinarian, which includes overall body condition, behavior, vital signs, palpation, and auscultation. Blood tests include a blood gas and culture, serum biochemical analysis, liver enzyme panel, blood urea nitrogen (BUN), and a glucose test.
A urinalysis will be done to measure specific gravity and look for protein and other abnormalities. Abdominal and chest x-rays are done to check the heart and liver size and an electrocardiogram (EKG) will measure heart function. However, in the case of severe Canada yew toxicity, immediate treatment may be commenced based on clinical signs alone because of the risk of death.
Treatment of Canada Yew Poisoning in Horses
The usual treatment for Canada yew poisoning include a gastric lavage, activated charcoal slurry, fluids and oxygen, medications, and observation.
A gastric lavage will be done by flushing the stomach with warm saline through a nasal tube to remove any undigested plant particles and residue. Afterward, a charcoal slurry of activated charcoal and warm water is given through a gastric tube to absorb any remaining toxins.
Fluids and Oxygen
The veterinarian will provide oxygen through a mask or nasal cannula, if necessary. Intravenous (IV) fluids are given to promote good circulation and flush the renal system while rehydrating your horse.
Some of the drugs that may be given include atropine to regulate the heart rhythm, steroids for pain, and stomach protectants to help coat the stomach.
The veterinarian will want to keep your horse for a few hours or quite possibly overnight for observation. While there, the veterinarian will be able to provide emergency treatment when needed.
Recovery of Canada Yew Poisoning in Horses
Your horse’s prognosis depends on the amount of Canada yew he ingested. If it was more than a half pound and you were not able to obtain treatment before it was digested, the veterinarian will not be able to flush the toxins from his system. In these cases, the only treatment will be supportive and the prognosis is grave.